Minnesota, 2022

Hail and Damaging Winds in Minnesota, April 12, 2022

April 12, 2022 · NWS MPX · 10 events in 4 counties and zones

A line of thunderstorms developed late Tuesday morning across southwest Minnesota and quickly moved eastward over southern Minnesota, and into west central Wisconsin by mid afternoon. One severe storm became severe near Waldorf and caused sporadic wind damage across rural Waseca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms developed late Tuesday morning across southwest Minnesota and quickly moved eastward over southern Minnesota, and into west central Wisconsin by mid afternoon. One severe storm became severe near Waldorf and caused sporadic wind damage across rural Waseca County.

Another strong storm became severe east of Mankato as strong wind shear and ample elevated instability produced large hail near Cannon Falls. There were numerous reports of small hail from northeast of Mankato, through Faribault and the Red Wing area. The largest hail stone fell near Northfield and was measured at 1.50 inches in diameter.

There was also significant damage to areas southwest, south and southeast of the city of Faribault. Damage included numerous trees down, power lines down, power line poles sheared off, trees on power lines, roofs partially off houses, some sheds, pole barns destroyed and pieces blown over long distances. In addition to the wind damage, straight-line winds caused 9 semi trucks to be blown over on I-35, just south of Faribault.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 12, 12:00 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 12, 12:00 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
100 PM CDT Tue Apr 12 2022

.UPDATE...
Issued at 1249 PM CDT Tue Apr 12 2022

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 427 AM CDT Tue Apr 12 2022

KEY MESSAGES:

- Severe thunderstorms are possible late this afternoon into the
  evening from south central into east central MN and western WI.
  All modes of severe weather will be possible.

- Weather for Wednesday has continued to trend toward being dry.

Water vapor imagery this morning shows an upper low over southern
Idaho, with a shortwave on its southern periphery approaching Las
Vegas. By Wednesday afternoon, the upper low will have deepened as
it moves to eastern NoDak, with the southern shortwave moving into
the lower MO Valley. At the surface, we have cyclogenesis ongoing
this morning over NE CO. This low will advance across Neb today,
moving from roughly Albert Lea to Eau Claire between 3z and 9z this
evening. On Wednesday, this low will broaden out over Lake Michigan,
with a new surface circulation taking shape over eastern NoDak as
the upper low arrives/deepens.

Precipitation chances for today are bit tricky when looking at
forecast soundings. Southeast winds will keep the low levels bone
dry, but by the afternoon we start to see the mid/upper levels dry
out as the low levels moisten and stratus moves in. This disjunction
in moisture is why we are seeing varying degrees of success in
generating precip today. For the grids though, we did follow a blend
of the HRRR and other CAMs that develop a NW to SE oriented band of
light rain developing late morning roughly along the MN River that
will track northeast through the afternoon within a zone of strong
isentropic lift associated with strengthening of the h7 winds into
the 50-60 kt range. We may get a rumble of thunder or two out of this
activity, but the thunder threat really shows up with round 2 of
precip.

Round 2 of precip is the one that contains our severe threat. The
biggest area of uncertainty now is just how far north with the warm
sector and its associated lower 60 dewpoints make it. This airmass
is currently locked up to the south of a stationary front across
central OK and northern Arkansas. So it has about 600 miles to
travel today to get up to just the I-90 corridor. Within the HREF,
we a see a spread in the northern extent of this warm sector from
being as far north as the far southern Twin Cities metro, to making
it only as far north as far northern IA. We'll have to watch closely
where this low/triple point ends up through the evening, as this
region will have the greatest risk of seeing a more significant
severe weather risk (including the risk of a strong tornado or two)
given the highly sheared environment that will be in place. To the
north of the surface low, a secondary severe environment will exist
within the MUCAPE gradient. Here, we could see elevated supercells
develop with the attendant risk of large hail. The greatest window
for a severe threat looks to fall within 23z (6 pm) and 05z (12 am)
this evening. The Day 1 SPC convective outlook does a good job at
this time of capturing where that more significant surface based
severe threat exists (Enhanced risk with a 10% hatched tornado) and
the northern extent of the elevated hail risk.

For Wednesday, we've seen everything come around to the front being
well east of us, with a pronounced and deep layer of dry air over
the MPX area. In fact, not only does it looks like the MPX area will
be dry much of the day, but there may even be a fair amount of
sunshine as well. However, even if we see sunshine, it will come
with a healthy does of CAA, which will hold temperatures back in the
upper 30s to mid 40s on west winds gusting upwards of 35 mph.

.LONG TERM...(Wednesday night through Monday)
Issued at 427 AM CDT Tue Apr 12 2022

KEY MESSAGES

- Temperatures will be well below normal through the entirety of the
  long term period.

- Another chance for snow exists Sunday night into Monday

Rain along the arching cold front in western WI will push northeast
Wednesday night as the deep surface low in northeastern ND occludes.
Meanwhile, a potent mid-level dry slot will wrap into the low from
the south causing precip to subside across the region Wednesday
night. Strong low-level CAA will also begin as very cold air from
Canada is wrapped counter-clockwise around the backside of the low.
As the low to mid-levels cool, the boundary layer should become
well-mixed as lapse rates steepen. With a strong "stinger" LLJ
overspreading the region from west to east Thursday and appreciable
low-level lift, this momentum should reach the surface. Forecast
soundings across the CWA show as much as 50 knots at the top of the
channel. With surface winds already 25-30 knots sustained and the
potential for much stronger gusts, a future Wind Advisory seems
necessary for the entire CWA Thursday. In fact, a High Wind
Watch may even be needed as the 50th percentile of the NBM4.1 has
sustained winds exceeding 35 knots for much of southwest MN.
Additional increases to winds from the current forecast may be
necessary if the upper-percentile of the models are correct.

The cooling thermal profile will also saturate the DGZ as wrap-
around moisture on the backside of the low is advected into MN.
Ongoing broad lift and steep low-level lapse rates will create an
environment for convective snow showers that will spread east from
western MN into western WI during Thursday. Many of these snow
showers could be intense as a sliver of CAPE is hinted in forecast
soundings. While above freezing surface temperatures will limit
accumulation, any intense showers will produce a coating of snow
and greatly reduced visibilities. Have increased PoPs for most of
the CWA Thursday for the potential snow showers. This activity will
lift north during Thursday night, but could linger into Friday. As
the surface low fills and lifts away to the northeast, the surface
pressure gradient will begin to relax. However, winds will still be
stronger Friday with gusts near 30 knots possible. It will also
remain cold as models show a pool of -15 to -18 C 850 mb air
settling over the Upper Midwest into Saturday. Temperatures are
forecast to be 15-20 degrees below normal Thursday thru Saturday.
Combined with the still breezy winds, Friday and Saturday mornings
could see wind chills in the low teens to single digits.

Sunday onward, temperatures are forecast to somewhat improve (but
still remain well below normal). Additionally, long-range models
show potential for another wintry system Sunday into Monday as a
series of shortwaves travel across the central CONUS. However,
differences between models are currently much too great to delve
into specifics of this next system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1249 PM CDT Tue Apr 12 2022

Busy period ahead with surface low forecast to track across
southeast MN this evening. Expect two waves of precip this period.
The first mainly a band of showers and thunderstorms that will move
northeast across the area early this afternoon. Wave two shows up
this evening and will be strong to severe storms as the surface low
moves into southeast MN. Followed the HRRR for timing things and
added TS further north to include threat of elevated storms shown on
several CAMS. CIGS will remain VFR until the rain arrives, but will
quickly trend toward MVFR levels as the back edge of that rain
shield approaches a terminal. IFR CIGS take over this evening ahead
of the second round of thunderstorms. CIGs and Vsby will improve to
MVFR and eventually VFR late Wednesday morning.

KMSP...Initial line of TSRA will impact MSP between 19z and 20z
before a break in precipitation. Area of greatest concern comes
between roughly 1z and 5z, when MSP will have the threat for strong
to severe thunderstorms. Expect VFR conditions into the afternoon,
but expect MVFR and IFR cigs to set in between 21z and 23z as we get
into back edge of the initial rain shield.

/OUTLOOK FOR KMSP/
Thu...IFR/MVFR chc -RASN. Wind W 20-25 kts, gusts 40-45 kts.
Fri...VFR. Wind W 20-25 kts, gusts 35-40 kts.
Sat...VFR. Wind WNW 10-15 kts, gusts 25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...MPG
LONG TERM...CTG
AVIATION...BPH
Hazardous weather outlook, Apr 12, 10:53 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1153 AM CDT Tue Apr 12 2022

MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-131600-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1153 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are expected this evening from
southwest and south central through east central Minnesota and
into western Wisconsin. The greatest risk for tornadoes,
including a strong tornado or two, exists this evening in south
central Minnesota. Large hail will be the primary severe hazard
across the rest of the thunderstorm threat area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts of 45 to 55 mph are expected across much of central
and southern Minnesota Wednesday night into Thursday night. Wind
gusts to 40 mph will also be possible Wednesday and Friday.

Scattered snow showers will be possible Thursday, with occasional
bouts of low visibility resulting from the falling and blowing
snow.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is expected this evening.

MNZ041>045-047>050-054>058-064-131600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-
1153 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts of 45 to 55 mph are expected across much of central
and southern Minnesota Wednesday night into Thursday night. Wind
gusts to 40 mph will also be possible Wednesday and Friday.

Scattered snow showers will be possible Thursday, with occasional
bouts of low visibility resulting from the falling and blowing
snow.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Apr 12, 11:59 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1259 PM CDT Tue Apr 12 2022

MNZ076-083-084-121830-
Le Sueur MN-Waseca MN-Blue Earth MN-
1259 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of southeastern Le
Sueur, east central Blue Earth and northwestern Waseca Counties
through 130 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pemberton, or 13 miles southeast of Mankato, moving northeast at 60
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Janesville around 110 PM CDT.
  Elysian around 115 PM CDT.

Other locations in the path of this storm include Waterville.

This includes U.S. Highway 14 between mile markers 141 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4397 9398 4432 9370 4431 9353 4421 9352
      4393 9382
TIME...MOT...LOC 1759Z 215DEG 52KT 4399 9387

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

ETA

The radar

The Minneapolis radar (KMPX), 99 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Waseca

When
April 12, 12:20 PM CST to 12:25 PM CST
Where
Waseca County, 2.63 mi NNE of Waldorf to 4.03 mi NW of Waseca Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.966, -93.684

Reports of sporadic wind damage occurred from near the Waldorf area, northeast to rural areas of Janesville, hitting a few outbuildings. One broken power pole was reported north of Waseca.

Thunderstorm Wind, Waseca

When
April 12, 12:25 PM CST
Where
Waseca County, 2.92 mi N of Otisco
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
44.022, -93.516

Half of the shingles were blown off a house.

Thunderstorm Wind, Rice

When
April 12, 12:43 PM CST to 12:59 PM CST
Where
Rice County, 2.75 mi SE of Morristown to 1.53 mi ESE of Nerstrand
Measured
61 kt (70 mph) estimated gust
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
44.208, -93.404

There was significant wind damage from a downburst that expanded in width as it traveled northeast. By the time it stopped producing damage, it was 8 wide on either side of Nerstrand. The damage began east-southeast of Morristown (near the Rice, Waseca, and Steele County line), moved across the south side of Faribault, and northeast to near the Nerstrand Big Woods State Park and then Nerstrand. The damage path became more isolated as it exited eastern Rice county.

Numerous trees, power lines, roofs, and pole barns were damaged along this path. In addition, nine semi trucks were blown over on I-35 south of Faribault due to straight-line winds. Just over $1 Million dollars in damages were to public infrastructure, with remaining damages to houses, farms, and vehicles.

Hail, Rice

When
April 12, 12:49 PM CST
Where
Rice County, 1.21 mi SW of Faribault
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.290, -93.290

Hail, Rice

When
April 12, 12:50 PM CST to 1:00 PM CST
Where
Rice County, 0.99 mi E of Dundas to 2.9 mi E of Northfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.430, -93.200

There was a swath of large hail, up to ping pong size, that fell from near Dundas, northeast across the city of Northfield, and to the Dakota, Rice County line.

Hail, Dakota

When
April 12, 1:00 PM CST to 1:03 PM CST
Where
Dakota County, 2.48 mi E of Northfield to 3.01 mi SSW of Randolph
Measured
1.25 in hail
Reported by
Public
Coordinates
44.471, -93.120

A swath of large hail, up to 1.25 inches in diameter, fell in far southern Dakota County between Northfield and Randolph.

Thunderstorm Wind, Dakota

When
April 12, 1:03 PM CST to 1:04 PM CST
Where
Dakota County, 1.32 mi NE of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.541, -92.998

A semi truck was blown off the road north of Randolph.

Thunderstorm Wind, Goodhue

When
April 12, 1:07 PM CST to 1:08 PM CST
Where
Goodhue County, 2.27 mi S of Wangs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.388, -92.979

There was isolated wind damage reported 8 miles north of Kenyon, along Highway 56, where a few trees were blown down.

Hail, Goodhue

When
April 12, 1:30 PM CST
Where
Goodhue County, 5.72 mi NE of Welch
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.630, -92.650

Hail, Goodhue

When
April 12, 1:40 PM CST
Where
Goodhue County, 0.49 mi W of Red Wing
Measured
0.75 in hail
Reported by
Public
Coordinates
44.570, -92.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019549, 1023296, 1007648, 1007643, 1007642, 1007649, 1012088, 1012104, 1007646, 1007647.